Culture

Elias: Newsom’s move on fentanyl antitode all anyone can ask of governor


For sure, Gov. Gavin Newsom believes his 2020 stay-home order at the start of the COVID-19 pandemic saved thousands of lives.

Related Articles

Local News |

Elias: California taxes funding college protest classes of dubious value

Local News |

Elias: Ruling negates California’s 2021 housing law if upheld on appeal

Local News |

Elias: A Kamala Harris 2026 run for California governor could make sense

Many other states soon followed with similar orders, although some never ordered much significant change in normal behavior. There is some evidence that Newsom’s order saved lives, a statistic disputed in Florida and other states governed by conservative Republicans.

There will be no doubt, though, about the lives saved by Newsom’s latest medical move: He’s ordered CalRx, the Medi-Cal prescription program, to buy thousands of doses of generic naloxone (known by the brand name Narcan), the main reliable fentanyl antidote, and have them distributed by police, fire departments, hospitals, colleges, high schools and other qualifying organizations to people believed to be at risk of dying from fentanyl poisoning, even if they don’t think they ever took the drug.

Plenty of people consume fentanyl without suspecting it. A stunning figure from the federal Drug Enforcement Administration is that six of every 10 counterfeit pills sold in this country now contain a potentially lethal dose of fentanyl, a 50% increase since 2021, when four of 10 fake pills contained the drug.

To be poisoned, you don’t need to visit Tijuana or other parts of Mexico where many drugs that require prescriptions are faked and can be easily bought. Thousands of people have died in California from taking fentanyl without knowing it, via smuggled-in pills and those actually made in American labs.

Signs of a fentanyl overdose are not very different from symptoms of other opioid drug overdoses: Small, constricted “pinpoint” pupils; falling asleep or losing consciousness; slow, weak or failed breathing; choking or making gurgling gasps; a limp body, cold and/or clammy skin, plus discolored skin, often around the lips or nails.

Just two milligrams of fentanyl can cause overdose or death, but it can’t be smelled or tasted, making it nearly impossible to tell without special test strips if pills contain or have been laced with the opioid. That makes buying pills only from reputable, proven sources essential in this era.

Most of the 5,942 persons who died of fentanyl poisoning in California between September 2021 and the same month in 2022, the last full year for which figures are available, had no idea they were ingesting fentanyl when they took it.

Enter naloxone. As early as 2018, a California law known as Assembly Bill 2760 required prescribers to offer patients knowingly taking fentanyl a companion prescription for that opioid-reversing agent if they are taking more than 89 morphine milligram
equivalents of fentanyl or another opioid medication …read more

Source:: The Mercury News – Entertainment

      

(Visited 3 times, 1 visits today)

Leave a Reply

Your email address will not be published. Required fields are marked *